PharmacistAnswers​

Ask A Pharmacist

Ask A Pharmacist Question: I just started taking pristiq 50 mg. three days ago. I have been noticing a lot of lightheadedness and I feel a bit spacey. I just wanted to know if these are side effects and when i can expect them to subside. Also, what is the best time to take the pristiq in the morning or in the evening?


Answer: Hello and thank you for your question!


Pristiq (Desvenlafaxine) can be taken either in the morning of the evening; There is no official recommendation one way or the other. Administration with food may minimize gastrointestinal side effects however so I do generally recommend that. Also, based on the side effect profile, many practitioners recommend taking Pristiq in the evening since it can cause dizziness or cause people to be lightheaded. Taking right before bedtime helps to avoid the problems with this.


​In terms of side effects, gasterointestinal problems are the most common. During clinical trials, the following were the most reported gasterointestinal adverse events (followed by the percentage of people that experience that side effect):


  • Nausea (22—41%)

  • Dry Mouth (11—25%)

  • Constipation (9—14%)

  • Vomiting (3—9%)


Antidepressants are sometimes associated with weight gain. Weight gain was reported in less than 2% of patients during evaluation of Pristiq.


In terms of what you are experiencing in terms of lightheadedness, that also is a fairly common side effect.


Below are the common central nervous system side effects:


Dizziness (10—16%)

Drowsiness (4—12%),

Tremor (2—9%),

Disturbance in attention (<1—2%)

Insomnia (9—15%).


In general, adverse reactions were most frequent during the first week of treatment.


​There are some other precautions with Pristiq including caution in those with high blood pressure or anticoagulant therapy.